Alert archive / Oregon / Red Flag Warnings in 2008

Red Flag Warning 10, NWS Medford, OR

August 18, 20087 counties in Oregon

NWS Medford, OR issued this red flag warning at Aug 18, 2008, 2:01 PM PDT for 7 counties in Oregon. It took effect at Aug 18, 2008, 4:00 PM PDT. It was in force for 11 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 18, 2008, 2:01 PM PDT (21:01 UTC)
In effect from
Aug 18, 2008, 4:00 PM PDT
Expired
Aug 19, 2008, 3:00 AM PDT
In force
11 hr
Issued by
NWS Medford, OR

Counties Douglas County, OR, Harney County, OR, Jackson County, OR, Josephine County, OR, Klamath County, OR, Lake County, OR, Lane County, OR

What was reported inside it

TimeReportWhereRemark
Aug 18, 5:00 PM PDTHAIL 1.7510 Se Oakridge, OR
Aug 18, 6:51 PM PDTHEAVY RAIN 0.41 Nw Ashland, ORRAIN WITH THUNDERSTORM OCCURRED BETWEEN 530 PM AND 605 PM PDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2008-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2008-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-401 J/kg
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WWUS86 KMFR 182101
RFWMFR

RED FLAG WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
201 PM PDT MON AUG 18 2008


ORZ617-621>625-190515-
/O.NEW.KMFR.FW.W.0010.080818T2300Z-080819T1000Z/
UMPQUA NATIONAL FOREST-SISKIYOU MOUNTAINS-EASTERN ROGUE VALLEY-
SOUTHERN OREGON CASCADES-KLAMATH BASIN AND THE FREMONT-
WINEMA NATIONAL FOREST-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
201 PM PDT MON AUG 18 2008

...RED FLAG WARNING IN EFFECT UNTIL 3 AM PDT TUESDAY FOR SCATTERED
THUNDERSTORMS WITH ABUNDANT LIGHTNING AND DRY FUELS IN FIRE WEATHER
ZONES 617...621...622...623...624...625...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 3 AM PDT TUESDAY. 

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
LASTING INTO LATE TONIGHT. LIGHTNING STRIKES IN COMBINATION WITH
DRY FUEL CONDITIONS WILL POSE A SIGNIFICANT THREAT FOR NEW FIRE
STARTS. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW OR WILL OCCUR SHORTLY...WHICH CAN CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

$$


PETRUCELLI
2 follow-up statements
000
WWUS86 KMFR 190420
RFWMFR

RED FLAG WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
920 PM PDT MON AUG 18 2008

ORZ625-190530-
/O.CAN.KMFR.FW.W.0010.000000T0000Z-080819T1000Z/
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
920 PM PDT MON AUG 18 2008

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE RED
FLAG WARNING. 

THUNDERSTORMS ARE EXPECTED TO STAY WEST OF THE MAJORITY OF ZONE
625 TONIGHT.

$$

ORZ617-621>624-191000-
/O.CON.KMFR.FW.W.0010.000000T0000Z-080819T1000Z/
UMPQUA NATIONAL FOREST-SISKIYOU MOUNTAINS-EASTERN ROGUE VALLEY-
SOUTHERN OREGON CASCADES-KLAMATH BASIN AND THE FREMONT-
WINEMA NATIONAL FOREST-
920 PM PDT MON AUG 18 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 3 AM PDT TUESDAY FOR
SCATTERED THUNDERSTORMS WITH ABUNDANT LIGHTNING AND DRY FUELS IN
FIRE WEATHER ZONES 617 621 622 623 AND 624...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 3 AM PDT TUESDAY FOR
SCATTERED THUNDERSTORMS WITH ABUNDANT LIGHTNING AND DRY FUELS IN
FIRE WEATHER ZONES 617 621 622 623 AND 624.

THUNDERSTORMS HAVE DECREASED IN COVERAGE AND INTENSITY THIS
EVENING. SOME INCREASE IN COVERAGE IS EXPECTED LATER TONIGHT
HOWEVER AS AN UPPER TROUGH MOVES IN. ACTIVITY SHOULD STAY MAINLY
ALONG AND EAST OF THE CASCADES...SO THE WESTERN PORTIONS OF ZONES
617 621 AND 622 ARE AT LEAST THREAT.

LIGHTNING STRIKES IN COMBINATION WITH DRY FUEL CONDITIONS WILL
POSE A SIGNIFICANT THREAT FOR NEW FIRE STARTS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW OR WILL OCCUR SHORTLY...WHICH CAN CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

STAVISH
000
WWUS86 KMFR 190952
RFWMFR

RED FLAG WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
252 AM PDT TUE AUG 19 2008


ORZ617-621>624-191100-
/O.EXP.KMFR.FW.W.0010.000000T0000Z-080819T1000Z/
UMPQUA NATIONAL FOREST-SISKIYOU MOUNTAINS-EASTERN ROGUE VALLEY-
SOUTHERN OREGON CASCADES-KLAMATH BASIN AND THE FREMONT-
WINEMA NATIONAL FOREST-
252 AM PDT TUE AUG 19 2008

...RED FLAG WARNING WILL EXPIRE AT 3 AM PDT EARLY THIS MORNING...

THE RED FLAG WARNING WILL EXPIRE AT 3 AM PDT EARLY THIS MORNING. 

CURRENTLY THERE IS NO THUNDERSTORM ACTIVITY IN THE WARNING AREA.
IF ANY DO DEVELOP...COVERAGE WILL BE ISOLATED. THEREFORE THE RED
FLAG WARNING WILL BE ALLOWED TO EXPIRE.

$$

STOCKTON

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 18, 9:10 AM PDT, 4 hours 51 minutes earlier.

Area forecast discussion, Aug 18, 9:10 AM PDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
910 AM PDT MON AUG 18 2008

.DISCUSSION...EARLY MORNING ROUND OF CONVECTION IS EXITING NORTHEAST
WITH A DECENT LINE EXTENDING FROM EASTERN MODOC COUNTY UP THROUGH
LAKE COUNTY. CLEARING BEHIND THESE WILL ALLOW HEATING AHEAD OF THE
NEXT SHORT WAVE VISIBLE ON SATELLITE THAT WILL MOVE THROUGH EARLY IN
THE AFTERNOON...KICKING UP THE NEXT ROUND OF CONVECTION. THE GFS
CONTINUES TO HAVE NEGATIVE LIS EXTENDING DOWN INTO WESTERN SISKIYOU
COUNTY AT 0Z AND HAVE UPDATED TO BRING AREAS OF ISOLATED
THUNDERSTORMS INTO THAT AREA AS WELL AS THE WEST SIDE DOWN WIND OF
THE SOUTHERLY 700 MB FLOW.

.PREVIOUS DISCUSSION...CONVECTIVE ACTIVITY GRADUALLY DECREASED LATE
SUNDAY EVENING INTO EARLY THIS MORNING BUT IT IS EXPECTED TO INCREASE
AGAIN THIS MORNING AS A SHORTWAVE OFFSHORE FROM CAPE MENDOCINO
NEAR 40N 127W SWINGS NORTH TO NORTHEAST TOWARD THE SOUTHERN OREGON
COAST. THIS IS A MORE HIGHLY AMPLIFIED/DEEPER AND THUS ALSO SLOWER
PATTERN FOR THE FIRST WAVE OF THE OFFSHORE UPPER LEVEL TROUGH
THAN WAS DEPICTED IN EARLIER MODEL RUNS. NORMALLY...THIS WOULD
ALSO RESULT IN A NEEDED BUMP UP TO HIGH TEMPERATURES BUT THIS WILL
BE OFFSET BY AN INCREASE IN CLOUD COVER BY LATE MORNING THROUGH
THE EARLY EVENING.

ON TUESDAY THE WEAK UPPER LOW WILL MOVE INLAND WHILE A MUCH
STRONGER UPPER LOW MOVES TOWARD THE COAST OF BRITISH COLUMBIA. IT
WILL BE COOLER AND MORE MOIST WITH AN ONSHORE PUSH AND SLIGHT
CHANCE OF COASTAL SHOWERS AS THE MID AND UPPER LEVEL FLOW SHIFTS
FROM SOUTHERLY TO WESTERLY.

IN COORDINATION WITH NEIGHBORING OFFICES...I HAVE RAISED THE
PROBABILITY OF RAIN FOR WEDNESDAY. STILL IN QUESTION ARE THE
AMOUNTS ON THE WEST SIDE AND WHETHER RAIN WILL FALL ACROSS MUCH OF
THE AREA EAST OF THE CASCADES OR NOT...BUT THE PROBABILITY OF AT
LEAST SOME RAIN ON THE WEST SIDE IS HIGH AS THIS IS SEVERAL MODEL
RUNS
IN A ROW NOW WITH AN ANOMALOUSLY STRONG COLD FRONT MOVING ACROSS
OREGON AND NORTHERN CALIFORNIA. INLAND HIGHS MAY BE AS MUCH AS 30
DEGREES LOWER THAN THEY WERE LAST FRIDAY.

ONSHORE FLOW WILL CONTINUE THURSDAY BUT CONDITIONS WILL BEGIN TO
TRANSITION BACK TOWARD NORMAL AS A RIDGE BEGINS TO BUILD OVER THE
EASTERN PACIFIC.

THE RIDGE WILL BRING WARMING AND DRYING FRIDAY INTO NEXT WEEKEND.
THE GFS AND ECMWF MODEL SOLUTIONS DIVERGE SUNDAY. I HAVE LEANED
TOWARD THE SLOWER...WARMER...MORE STABLE ECMWF SOLUTION FOR DAY 7.

&&

.AVIATION...AREAS OF MVFR ALONG THE COAST. ALSO...A CHANCE OF
SHOWERS AND SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE REGION
THROUGH THIS EVENING WITH GUSTY WINDS TO 40 KT.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.

PACIFIC COASTAL WATERS...NONE.

DW
Hazardous weather outlook, Aug 17, 11:07 PM PDT, 14 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
1107 PM PDT SUN AUG 17 2008

CAZ080>085-ORZ021>031-181300-
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
1107 PM PDT SUN AUG 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA...SOUTH CENTRAL OREGON AND SOUTHWEST OREGON.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 8:57 PM PDTSevere Thunderstorm WarningMFRKlamath48 min
Aug 17, 11:28 PM PDTMarine Weather StatementMFR9 hr
Aug 18, 2:46 PM PDTGale WatchMFR12 hr
Aug 18, 2:46 PM PDTHazardous Seas WatchMFR12 hr

Nearby

Red Flag Warnings in Oregon, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.